Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Midland/Odessa, TX

April 23, 2003Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 23, 2003, 12:34 PM CDT for Mitchell County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2003, 12:34 PM CDT (17:34 UTC)
Expired
Apr 23, 2003, 1:30 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Mitchell County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 11:50 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1415 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WUUS54 KMAF 231734
SVRMAF
TXC335-231830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1233 PM CDT WED APR 23 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MITCHELL COUNTY IN WEST TEXAS

* UNTIL 130 PM CDT

* AT 1233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 8 MILES WEST OF WESTBROOK...OR ABOUT 17 MILES
  WEST OF COLORADO CITY...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  COLORADO CITY...WESTBROOK...LORAINE...CUTHBERT AND INTERSTATE 20

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3209 10068 3210 10116 3251 10117 3252 10067

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:45 AM CDT, 9 hours 49 minutes earlier.

Area forecast discussion, Apr 23, 2:45 AM CDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 AM CDT WED APR 23 2003

DEEP UPPER LOW MVG INTO 4 CORNERS RGN WHILE DRYLINE HAS BACKED WEST
UP TO MTNS OF W TX WITH LLJ KICKED IN AT 50KTS 3KFT AGL ACRS PLAINS.
ASSOCD SHRTWV ENERGY SPREADING INTO W TX WITH SEVERE TSTM WATCH
ISSUED FOR NRN LEA UNTIL 12Z. LIFTING PARCELS FM 85H RESULTS IN
ELEVATED BUOYANCY (1600 J/KG) PER FCST ETA KMAF SOUNDING WITH -75
J/KG WORTH OF CINH. STRENGTH OF UPPER LOW AND LIFT ASSOCD WITH 110KT
JET MAX MVG ACRS NM IS ENUF FOR CONCERN...THIS WITH WINDS NOTED ON
LLJ NO SURPRISE THAT STORMS (SEVERE) POSSIBLE ACRS N AND CENTRAL THRU
AM. STRONG SUBSIDENCE IN WAKE OF TROF THIS PM WILL FAVOR INCREASED
MTN AND SE NM PLAINS WINDS...WITH TIGHT MSL GRADIENT HELPING TO KEEP
WINDS UP OVERNIGHT MTNS. THURSDAY GRADIENT RELAXES BUT STILL NEAR
30KTS AT 7H. THIS WITH DRY AIR WILL KEEP FIRE WEATHER CONCERNS HIGH
WITH RFW PROBABLY THRU THURSDAY. WEAK WIND SHIFT TO MOVE INTO RGN
BEHIND EXITING UPPER LOW FRIDAY AM...OTHERWISE MINOR MID LEVEL
RIDGING FRIDAY PM WITH SEASONAL TO ABOVE SEASONAL TEMPS EXPECTED.
RELAXED MID LEVEL GRADIENT WITH RIDGING THRU SATURDAY. FLOW SLOWLY
TENDS TO CYCLONIC BY SUNDAY WITH HINTS OF INSTABILITY IN THE E. NO
SIG CHANGES PLANNED.

MAF BU 081/049 085/049 084 100
CNM BU 078/054 083/051 084 000
MRF BU 073/043 076/045 077 000
FST BU 084/052 088/056 087 -00

.MAF...
TX...HIGH WIND WARNING TXZ258 17Z-03Z.
     WIND ADVISORY TXZ057 17Z-24Z.
NM...HIGH WIND WARNING NMZ027 17Z-03Z.
     WIND ADVISORY NMZ028-029-033-034 17Z-24Z.
Hazardous weather outlook, Apr 23, 12:08 PM CDT, 26 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-232000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1208 PM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
THE EASTERN PERMIAN BASIN AND EXTREME WESTERN LOW ROLLING PLAINS.
THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...
FREQUENT LIGHTNING AND POSSIBLY ISOLATED TORNADOES.

LOW RELATIVE HUMIDITY AND INCREASING WINDS WILL LEAD TO EXTREME FIRE
WEATHER CONDITIONS AND MAY RESULT IN RAPID FIRE GROWTH AND SPREAD FOR
THE GUADALUPE AND DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...
BIG BEND REGION...UPPER TRANS PECOS AND WESTERN PERMIAN BASIN THIS
AFTERNOON AND EVENING.

STRONG WINDS ARE EXPECTED INTO THIS EVENING ACROSS THE GUADALUPE AND
DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...AND THE VAN
HORN/HIGHWAY 54 CORRIDOR OF CULBERSON COUNTY.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW RELATIVE HUMIDITY AND INCREASING WINDS WILL LEAD TO EXTREME FIRE
WEATHER CONDITIONS AND MAY RESULT IN RAPID FIRE GROWTH AND SPREAD FOR
THE GUADALUPE MOUNTAINS...ADJACENT PLAINS AND DAVIS MOUNTAINS
THURSDAY.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION ACROSS THE EASTERN PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS IS REQUESTED.

PLATT

In the hours before

Special weather statement, Apr 23, 11:50 AM CDT, 44 minutes before
TXZ048-052-053-063-070-232300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1150 AM CDT WED APR 23 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 600 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

GLASSCOCK...HOWARD...MITCHELL...REAGAN AND SCURRY

THIS TORNADO WATCH INCLUDES THE CITIES OF...

BIG LAKE...BIG SPRING...COLORADO CITY...GARDEN CITY AND SNYDER

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN
ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND
DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:13 PM CDTSevere Thunderstorm WarningMAFAndrews47 min
Apr 23, 12:10 PM CDTSevere Thunderstorm WarningMAFHoward35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.